Narcan

When naloxone was first approved to reverse opioid overdoses, its brand name was “Narcan.”  There are now many other formulations and brand names for naloxone, but many people continue to call all these products “Narcan.”  However, the proper generic name is “naloxone.”  [1]

Naloxone is a medication approved by the Food and Drug Administration (FDA) intended to reverse opioid overdose immediately.  In addition, it is an opioid antagonist—meaning that it binds to opioid receptors and can change and block the effects of other opioids, such as heroin, morphine, and oxycodone.

When a user signifies an opioid overdose, naloxone is a temporary treatment, and its effects do not last long.  Therefore, it is critical to obtain medical intervention as soon as possible after administering/receiving naloxone.

When To Use Narcan

Primarily, Narcan is administered in emergency situations consisting of opiate or opioid drug overdose. The intranasal spray is the most common form of Naloxone used in emergency overdose situations outside of medical facility settings. Narcan is also administered intramuscularly (into the muscle), subcutaneously (under the skin), or by intravenous injection.

According to the Substance Abuse and Mental Health Service Administration (SAMHSA), the candidates for naloxone are those who:

  • Take high doses of opioids for long-term management of chronic pain
  • Receive rotating opioid medication regimens
  • Have been discharged from emergency medical care following opioid poisoning or intoxication
Narcan
A practitioner should assess the need to prescribe naloxone for patients receiving medication-assisted treatment (MAT) or otherwise considered a risk for opioid overdose.
  • Take certain extended-release or long-acting opioid medication
  • Those who have had a period of abstinence include those recently released from incarceration

Side Effects of Naloxone

Patients who experience an allergic reaction to Naloxone, such as hives or swelling in the face, lips, or throat, should seek medical help immediately.  Then, they should not drive or perform other potentially unsafe tasks.  [2]

In addition, the use of naloxone causes symptoms of opioid withdrawal.  Therefore, medical assistance shall be obtainable as soon as possible after administering/receiving naloxone.

Common Opioid Withdrawal Symptoms

  • Feeling Nervous, Restless, or Irritable
  • Body Aches
  • Dizziness or Weakness
  • Diarrhea, Stomach Pain, or Nausea
  • Fever, Chills, or Goosebumps
  • Sneezing or Runny Nose in the Absence of a Cold

Opioid Overdose

Opioid Overdose Can Happen:

  • When a patient misunderstands the directions for use, accidentally takes an extra dose, or deliberately misuses a prescription opioid
  • With illicit drug use
  • If a person takes opioid medications prescribed for someone else
  • If a person mixes opioids with other medications, alcohol, or over-the-counter drugs

Signs of Opioid Overdose:

  • A person does not wake or respond to touch or voice
  • Breathing is not normal, very slow, or has stopped
  • Pin-point sized pupils
  • Bluish lips and nose

Opioid overdose is life-threatening and needs immediate emergency attention.  Most importantly, recognizing the signs of opioid overdose is essential because it can save lives.

SAMHSA’s Efforts to Expand the Use of Naloxone

SAMHSA continues to work with its federal partners, states, first responders, and other stakeholders to educate on the use of and increase access to naloxone.

To save more lives from opioid overdose, SAMHSA published the Opioid Overdose Prevention Toolkit – 2018.  The Toolkit equips communities and local governments with material to develop policies and practices to help prevent opioid-related overdoses and deaths.

It Also Serves as a Foundation for Educating and Training:

  • Communities
  • Prescribers of opioid pain medications
  • First responders
  • Patients who are prescribed opioid medications
  • Individuals and family members who have experienced an opioid overdose

Naloxone or Narcan is a prescription drug.  You can buy naloxone in many pharmacies, in some cases without a prescription.  First, however, it’s essential to understand how to administer naloxone properly.

Naloxone, with the brand name Narcan, is a medication that is highly advisable to reverse the harmful effects of Opioid overdose.  If not treated immediately, an opioid overdose can be hazardous to a person’s health because it is fatal.

Although Narcan effectively counters the negative impact of an opioid overdose, it is not advisable for those in active addiction to abusing opioids.  So, if you are struggling with an addiction to opioids, get in touch with a treatment provider to help you recover from addiction and to approach the causes of drug misuse.

ASAM Public Policy Statement In Naloxone (Narcan) Use

ASAM (American Society of Addiction Medicine, Inc.) supports broadened accessibility to naloxone or Narcan for people who use drugs and other individuals in a position to initiate an early response to evidence of opioid overdose.

Eligible Individuals Would Include:

  • People who use or are prescribed opioids or may have unintended exposure to opioids through other substance use
  • Family members, significant others, companions of people who use or are prescribed opioids
  • People re-entering the community from correctional settings and their family members
  • Early responders to calls for emergency medical assistance (EMTs and paramedics)
  • Clinicians and others who provide services to individuals with substance use disorders
  • In office-based, clinic, or residential settings
  • Corrections staff
  • Law enforcement officers
  • The team of state and community-based public and private organizations serving
  • Populations at high risk for opioid overdose

ASAM encourages the co-prescribing of naloxone for people at risk of overdose, including those receiving opioid treatment for pain and those treated for opioid use disorder. [3]

The Prescription Ideally Would Be Complemented By:

  • The appropriate patient and family education about the risks of opioid overdose
  • The signs/symptoms of overdose
  • The proper use of naloxone for the revival of accidental overdose victims
  • Instructions for referral To emergency care
  • Addiction treatment
  • The need for follow-up

The Role of Naloxone (Narcan) To Help Addiction Treatment

To emphasize, you should only use naloxone to help a person recover from an opioid overdose. In other words, it is not medically recommendable to treat an addiction to opioids. 

Addiction treatment needs a comprehensive program of specific therapies, counseling and psychological support, and more, especially in heroin and opiates treatment and rehab. Unfortunately, those who do not seek medical treatment after obtaining a dose of naloxone may face cravings to take more drugs – particularly if they have opioids addiction.

Moreover, naloxone stays in the body for approximately one hour, sometimes a little more.  However, some opioids can remain in the body for up to 12 hours, meaning naloxone will wear off long before the drug.  Therefore, consuming additional opioids after taking the medication significantly doubles your risk of a second overdose.

Life-Long Sobriety

Because many addictions coincide with another disorder, you must find a rehab specializing in treating co-occurring conditions.  This requires that the inpatient drug rehab understands the importance of taking the time to discover if there is another disorder at hand that may be playing into a substance use disorder before treating only the substance abuse.  In addition, with a thorough investigation of an individual’s mental health condition before treatment, the individual will indeed receive the most effective and comprehensive treatment for their addiction and mental health disorder.  This only strengthens their chances of maintaining their sobriety upon leaving the inpatient drug rehab facility.

If you depend on Narcan to continue feeding your addiction, exploring treatment program options would be highly advisable.

Above all, recovering from a substance use disorder does not need to be overwhelming or burdensome.  With supervision from an inpatient drug rehab, like We Level Up New Jersey, you will be on the way to lifelong sobriety in no time.  As such, don’t hold advancing in your sobriety.  Instead, reach out today, and a dedicated and compassionate admissions specialist will answer any questions and handle any concerns you may have about going to an inpatient drug rehab.

Sources:

[1] Naloxone – National Institute on Drug Abuse
[2] Naloxone – Substance Abuse and Mental Health Service Administration
[3] Public Policy Statement on the Use of Naloxone for the Prevention of Opioid Overdose Deaths – ©Copyright 2021. American Society of Addiction Medicine, Inc.